Minnesota, 2013

Drought in Minnesota, February 1 to 28, 2013

February 1 to 28, 2013 · NWS ARX · 6 events in 6 counties and zones

25 inches of liquid precipitation across southeast Minnesota in the counties still affected by the drought. With the frozen ground, little if any of this precipitation was absorbed by the soil.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall amounts averaged 10 to 16 inches with 1 to 1.25 inches of liquid precipitation across southeast Minnesota in the counties still affected by the drought. With the frozen ground, little if any of this precipitation was absorbed by the soil. No change in the drought conditions occurred and a severe to extreme drought remained across Dodge, Fillmore, Mower, Olmsted, Wabasha and Winona Counties. Twenty ethanol plants across the country have been idled due to a shortage of corn caused by the drought. However, the ethanol plants in southeast Minnesota have remained open.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 31, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1108 PM CST THU JAN 31 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
346 PM CST THU JAN 31 2013

AT 3 PM...A TROUGH WAS MOVING SOUTH THROUGH SOUTHERN
MINNESOTA...NORTHERN IOWA...AND SOUTHERN WISCONSIN. THIS TROUGH IS
HELPING TO PRODUCE VERY STEEP 950 TO 900 MB LAPSE RATES /AROUND
9C/KM/. BOTH KARX AND KMPX IS SHOWING QUITE A FEW SNOW SHOWERS
AROUND THE REGION. WITH THE LOSS OF DIURNAL HEATING AND INCREASED
SUBSIDENCE IN THE WAKE OF THIS TROUGH...EXPECT THE SNOW SHOWERS TO
DISSIPATE LATE THIS AFTERNOON. SNOW ACCUMULATIONS WILL RANGE FROM
A TRACE TO A FEW TENTHS OF AN INCH.

TONIGHT...THE MODELS CONTINUE TO SHOW THAT A RIDGE OF HIGH
PRESSURE WILL BUILD ACROSS THE AREA TONIGHT. THE CENTER OF THIS
HIGH WILL DRIFT TO THE SOUTH AND WEST OF THE FORECAST AREA. AS A
RESULT...THE WINDS WILL DROP OFF SLOWER THAN EXPECTED. FOR MUCH OF
THE NIGHT...THE WIND SPEEDS WILL REMAIN IN THE 15 TO 25 MPH RANGE...
AND THEN DROP INTO THE 10 TO 15 MPH RANGE TOWARD SUNRISE. IN
ADDITION... SOUNDINGS CONTINUE TO SHOW THAT THE CLOUDS WILL LINGER
THROUGH THIS EVENING...AND THEN RAPIDLY DECREASE TONIGHT. WITH THE
WINDS STAYING UP AND THE CLOUD CLEARING LATER...RAISED THE LOW
TEMPERATURES A FEW DEGREES. REGARDLESS OF THIS...WIND CHILLS WILL
RANGE FROM 20 TO 30 BELOW ACROSS WESTERN WISCONSIN...AND 30 TO 35
BELOW IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA FROM TONIGHT
THROUGH FRIDAY MORNING. AS A RESULT KEPT THE WIND CHILL ADVISORY
GOING FOR THIS TIME PERIOD.

FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...MODELS SHOW THAT A
SHORT WAVE TROUGH WILL MOVE SOUTHEAST ACROSS WESTERN AND SOUTHERN
MINNESOTA...AND IOWA. AS THIS WAVE APPROACHES...THE ATMOSPHERE
WILL QUICKLY SATURATE. SOUNDINGS SHOW THAT THE OMEGA AND DEEP
DENDRITIC GROWTH ZONE /UP TO 8K FEET/ WILL COINCIDE BRIEFLY LATE
FRIDAY AFTERNOON AND EVENING. THIS WILL ENHANCE THE SNOW TO LIQUID
RATIOS BRIEFLY UP TO 25 TO 1. HOWEVER THE QPF LOOKS VERY
LIMITED...THUS ONLY EXPECTING UP TO A HALF INCH OF SNOW
ACCUMULATION.

FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT...ANOTHER SHORT WAVE
IN THE NORTHWEST FLOW WILL MOVE SOUTHEAST ACROSS NORTHERN AND
EASTERN MINNESOTA AND WISCONSIN. IN ADDITION...WESTERN WISCONSIN
WILL BE LOCATED IN THE LEFT EXIT REGION OF A 110 KNOT 250 MB JET.
THIS WILL ENHANCE THE LIFT ASSOCIATED WITH THIS WAVE. SOUNDINGS
SUGGEST THAT THERE WILL BE ABOUT 5K FOOT IN THE DENDRITIC GROWTH
ZONE. THIS WILL HELP TO INCREASE THE SNOW TO LIQUID RATIOS INTO
THE 15-20 TO 1 RANGE. WITH QPFS RANGING FROM 0.01 TO 0.06...SNOW
AMOUNTS WILL BE UP TO AN INCH.

.LONG TERM...SUNDAY THROUGH THURSDAY
346 PM CST THU JAN 31 2013

FROM SUNDAY NIGHT INTO MONDAY MORNING...31.12Z GFS...GEM...AND
ECMWF SHOW THAT A SHORT WAVE TROUGH THAT WILL MOVE SOUTHEAST
ACROSS THE AREA. THIS WILL BE THE FOURTH SYSTEM TO AFFECT THE AREA
SINCE THURSDAY AFTERNOON. UNLIKE THE PREVIOUS THREE...THE MODELS
ARE SHOWING MORE QPF WITH THIS WAVE. THE ECMWF HAS QPF UP TO A
TENTH OF AN INCH. MEANWHILE BOTH THE GEM AND ECMWF SUGGEST THAT
THE QPF WILL RANGE FROM A TENTH TO A QUARTER OF AN INCH. AT THIS
TIME...IT LOOKS LIKE THE AIR MASS WILL HAVE WARMED ENOUGH THAT THE
STRONGEST OMEGA IS NOT CO-LOCATED WITH THE DENDRITIC GROWTH ZONE.
AS A RESULT...LIQUID TO SNOW RATIO AT THIS TIME LOOK TO BE IN
10-15 TO 1. DEPENDING ON WHICH MODEL IS CORRECT ON THE
PRECIPITATION SNOW AMOUNTS COULD RANGE FROM A HALF INCH FOR ECMWF TO
1.5 TO 2.5 INCHES IN THE GFS AND GEM.

FROM MONDAY NIGHT INTO TUESDAY...BOTH THE GFS AND ECMWF SHOW THAT
YET ANOTHER SHORT WAVE WAVE INTO THE REGION. THEY SHOW THAT THE
ENTIRE AREA MAY SEE ANYWHERE FROM A TENTH TO 2 TENTHS OF AN INCH.
MEANWHILE THE GEM SHOW UP TO A TENTH OF AN INCH ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. IT IS WAY TOO FAR OUT TO SPECULATE
SNOW AMOUNTS OR EVEN WHETHER THE TIMING WILL REMAIN CONSISTENT OR
NOT.

FINALLY...ANOTHER SHORT WAVE TROUGH WILL MOVE THROUGH THE REGION
ON WEDNESDAY NIGHT. BOTH THE GFS AND ECMWF SUGGEST THAT THIS
SYSTEM MAY PRODUCE UP TO A TENTH OF AN INCH OF SNOW. AS WITH THE
PREVIOUS SYSTEM...IT IS TOO EARLY TO SPECULATE SNOW AMOUNTS AND
WHETHER THE TIMING WILL REMAIN CONSISTENT WITH THIS SYSTEM.

&&

.AVIATION...THROUGH 06Z SATURDAY
1108 PM CST THU JAN 31 2013

ENOUGH EASTWARD MOVEMENT OF THE SURFACE LOW OVER ONTARIO AND THE
HIGH OVER NEBRASKA AND KANSAS HAS OCCURRED THIS EVENING TO ALLOW
THE CLOUDS TO FINALLY MOVE EAST OF BOTH TAF SITES. CLEAR SKIES
EXPECTED THROUGH THE MIDDLE OF THE AFTERNOON FRIDAY AS THE HIGH
MOVES ACROSS THE REGION. A SHORT WAVE TROUGH IN THE NORTHWEST FLOW
ALOFT WILL QUICKLY DROP OUT OF CANADA AND MOVE ACROSS THE REGION
FRIDAY EVENING. A WEAK SURFACE LOW WILL FORM OVER SOUTH DAKOTA
FRIDAY AFTERNOON IN RESPONSE TO THE WAVE AND MOVE ACROSS IOWA INTO
ILLINOIS FRIDAY NIGHT. A WARM FRONT WILL EXTEND TO THE EAST OF THE
LOW WITH THE 01.00Z NAM CONTINUING TO SHOW WEAK FRONTOGENESIS IN
THE 850-500 MB LAYER NORTH OF THIS FRONT. THERE SHOULD ALSO BE
BETWEEN 1 AND 3 UBAR/S OF UP GLIDE ON THE 270K ISENTROPIC SURFACE
NORTH OF THE FRONT. THE FRONTOGENESIS AND ISENTROPIC UP GLIDE WILL
COMBINE WITH MODERATE QG CONVERGENCE IN THE 850-500 MB LAYER TO
PRODUCE A FAST MOVING BAND OF LIGHT SNOW. EXPECT THIS BAND OF SNOW
TO MOVE INTO BOTH TAF SITES AROUND 02.00Z WITH MVFR CONDITIONS
WITH THE VISIBILITY QUICKLY DROPPING TO IFR. CEILINGS COULD GO
DOWN TO IFR AS WELL...BUT FOR NOW WILL LEAVE THEM AT MVFR. KRST
HAS A CHANCE TO CONDITIONS IMPROVE BEFORE 02.06Z IF THE NAM IS
CORRECT...BUT CONFIDENCE ON THE TIMING IS NOT HIGH ENOUGH TO SHOW
AN IMPROVING TREND WITH THIS SET OF TAFS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
245 PM CST THU JAN 31 2013

WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY
     FOR WIZ017-029-032>034-041>044-053>055-061.

MN...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR MNZ079-086-087-094-
     095.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY
     FOR MNZ088-096.

IA...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR IAZ008-009-018-019.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST FRIDAY
     FOR IAZ010-011-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Jan 31, 5:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST THU JAN 31 2013

IAZ008-009-018-019-MNZ079-086-087-094-095-011200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-
500 AM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT TODAY AND TONIGHT. WIND CHILLS OF
20 TO 30 BELOW ZERO ARE EXPECTED THROUGH TODAY...WITH WIND CHILLS OF
25 TO 35 BELOW TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND CHILL ADVISORY CONTINUES THROUGH FRIDAY MORNING. WIND
CHILLS WILL REMAIN BETWEEN 20 AND 35 BELOW FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL FROM WEDNESDAY AND WEDNESDAY NIGHT WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WINNESHIEK-WINONA-
500 AM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT. WIND CHILL VALUES
BY LATER THIS EVENING AND OVERNIGHT WILL DROP INTO THE 25 TO 35
BELOW ZERO RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WIND CHILL ADVISORY CONTINUES THROUGH FRIDAY MORNING. WIND
CHILLS WILL REMAIN BETWEEN 20 AND 35 BELOW FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL FROM WEDNESDAY AND WEDNESDAY NIGHT WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Dodge

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Snowfall amounts across Dodge County averaged 12 to 14 inches with around 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No change in the drought conditions occurred with a severe drought covering the entire county.

Drought, Fillmore

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Snowfall amounts across Fillmore County averaged 12 to 14 inches with around 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No change in the drought conditions occurred with the western quarter of the county remaining in a severe drought.

Drought, Mower

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Snowfall amounts across Mower County averaged 10 to 12 inches with 1 to 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred with a severe to extreme drought covering the entire county.

Drought, Olmsted

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Olmsted forecast zone
Reported by
Drought Monitor
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Snowfall amounts across Olmsted County averaged 12 to 14 inches with around 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred with a severe drought covering the entire county.

Drought, Wabasha

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wabasha forecast zone
Reported by
Drought Monitor
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Snowfall amounts across Wabasha County averaged 14 to 16 inches with around 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred with all but the northern sections of the county remaining in a severe drought.

Drought, Winona

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Winona forecast zone
Reported by
Drought Monitor
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Snowfall amounts across Winona County averaged 14 to 16 inches with around 1.25 inches of liquid precipitation during February. With the frozen ground, little to none of this moisture was absorbed by the soil. No changes in the drought conditions occurred with the northwest half of the county remaining in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429149, 429150, 429151, 429153, 429154, 429155.